Iowa, 2006

Hail in Iowa, May 17, 2006

May 17, 2006 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance initiated isolated thunderstorms ahead of a cold front in a semi-dry to semi-moist atmosphere. One storm pulsed severe in Clinton County Iowa before turning into a hybrid supercell in Henry County Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated isolated thunderstorms ahead of a cold front in a semi-dry to semi-moist atmosphere. One storm pulsed severe in Clinton County Iowa before turning into a hybrid supercell in Henry County Illinois. The storm suprised the city of Kewanee, Illinois with high winds, blinding rain, and hail up to 0.70 inches in diameter. The wind knocked down some members of a girls high school softball game as they ran for shelter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 17, 2:00 PM CST, 40 minutes earlier.

Area forecast discussion, May 17, 2:00 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED MAY 17 2006

.DISCUSSION...
STRONG NW FLOW IN PLACE TODAY WITH COLD FRONT JUST MOVING INTO THE
NRN CWA EARLY THIS AFTERNOON.  THE 12Z UA ANALYSIS SHOWED A POTENT
S/W OVER SWRN ONTARIO WITH H3 12HR HGT FALLS OF 210DM AND H5 HGT
FALLS OF 170DM.  MODELS WERE ALL UNDERDOING THE STRENGTH OF THE TROF
BASED ON H5 HEIGHTS.  AS OF 20Z SCATTERED TSRA WERE DEVELOPING OVER
THE NERN CWA JUST AHEAD OF THE FRONT IN BETTER REGION OF UPPER
FORCING AND LOW LEVEL INSTABILITY. STRONG STORMS WERE DEVELOPING A
LITTLE FURTHER WEST THAN PREVIOUSLY EXPECTED.  HOWEVER WITH
WESTERLY FLOW AHEAD OF THE SURFACE FRONT ADVECTING IN LOW SFC
DEWPOINTS...EXPECT THE BETTER ENVIRONMENT FOR STRONG CONVECTION TO
SHIFT EAST INTO THE CURRENT WATCH BOX.  THIS CONVECTION WILL SHIFT
SOUTH THE REST OF THE AFTERNOON WITH THE FRONT AND SHOULD BE OUT OF
THE CWA BY EARLY EVENING. FOR THE OVERNIGHT EXPECT CLEAR/MOSTLY
CLEAR SKIES WITH UPSTREAM CLOUDS MAINLY CUMULIFORM WHICH SHOULD
DISSIPATE AFTER LOSS OF HEATING.  STRONG CAA WILL SPREAD OVER CWA
LATE TONIGHT SO LEANED TOWARD COOLER MET NUMBERS.

REGION TO STAY UNDER NW FLOW INTO THE WEEKEND KEEPING UNSETTLED
WEATHER AND NEAR TO BELOW NORMAL TEMPS OVER THE REGION.  MODELS SHOW
A NW-SE ORIENTED BAROCLINIC ZONE SETTING OVER THE PLAINS THURSDAY
INTO SATURDAY.  ENERGY MOVING THROUGH THE NW FLOW SPINS UP A COUPLE
OF WEAK SURFACE SYSTEMS THAT WILL STAY TO OUR WEST.  THETA-E
ADVECTION COMBINED WITH S/W ENERGY AHEAD OF THE THESE SURFACE
SYSTEMS SHOULD BE ENUF FOR SOME  SCATTERED SHRA/TSRA THURSDAY NIGHT
AND AGAIN FRIDAY NIGHT.  SO HAVE KEPT LOW POPS FOR THESE PERIODS
MAINLY IN THE SOUTH AND WEST.   WITH CWA ON THE COOL SIDE OF THE
BAROCLINIC ZONE...FAVORED THE COOLER MET GUIDANCE.

FOR SUNDAY THROUGH WEDNESDAY THERE WAS A LOT OF MODEL
DISCREPANCIES ON THE 17/00Z RUN WITH REGARD TO HOW PROGRESSIVE THE
UPPER FLOW WILL BECOME AND THE RESULTING BREAK DOWN OF THE NW FLOW
REGIME.  THE GFS WAS FAR LESS PROGRESSIVE THAN THE 17/00Z
ECMWF...HOLDING THE RIDGE IN THE WEST...KEEPING NW FLOW OVER THE
CENTRAL U.S. UNTIL EARLY TUESDAY WHEN IT FINALLY MOVED THE RIDGE
INTO THE MS VALLEY.  THE ECMWF ON THE OTHER HAND PUSHED THE H5 RIDGE
INTO THE CENTRAL U.S. BY EARLY MONDAY.  ON THE 17/12Z RUN THE GFS
CAME MORE IN LINE WITH THE ECMWF AT LEAST EARLY IN THE WEEK...MOVING
THE RIDGE EAST FASTER THAN THE PREVIOUS RUN.   AS A RESULT...HAVE
LEANED TOWARD THE MORE PROGRESSIVE AND WARMER SOLUTION.  THIS WOULD
ALSO SUGGEST THE FIRST HALF OF NEXT WEEK WILL BE DRY.  HOWEVER...THE
12Z GFS WAS VERY AGGRESSIVE IN UNDERCUTTING THE CENTRAL U.S. RIDGE
WITH PACIFIC ENERGY AND BREAKING OUT SIGNIFICANT PCPN OVER THE
CENTRAL U.S. BY WEDNESDAY.  THIS SOLUTION WAS QUITE DIFFERENT FROM
THE 00Z EMCWF AND GFS...SO HAVE DISCOUNTED IT FOR NOW.
...DLF...

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, May 17, 4:07 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT WED MAY 17 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING
AS A FRONT DROPS SOUTHWARD OUT OF WISCONSIN AND INSTABILITY BUILDS
AHEAD OF THE FRONT THROUGH THE DAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY... AND A FEW OF THE STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL AND WIND GUSTS IN THE AFTERNOON AND EARLY
EVENING. THUNDERSTORMS SHOULD DIMINISH QUICKLY AFTER SUNSET. THE
GREATEST RISK FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM
DUBUQUE IOWA TO MEMPHIS MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL MOVE THROUGH THE AREA ON THURSDAY AFTERNOON AND EVENING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES WITH HAIL OR DAMAGING WIND REPORTS THIS
AFTERNOON AND EVENING.

MAYES

The radar

The Quad Cities radar (KDVN), 22 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
May 17, 2:40 PM CST
Where
Clinton County, Folletts
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
41.750, -90.383

Relayed by KWWL; near Folletts & near the Jct of Z36.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512450.